Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 60, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 12, 2020, 10:19 AM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2020, 10:19 AM CDT (15:19 UTC)
- Expired
- Aug 12, 2020, 2:47 PM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 10:49 AM CDT | FLASH FLOOD | 2 Wsw Saint Louis, MO | EASTBOUND I-64 NEAR THE ST. LOUIS SCIENCE CENTER WAS FLOODING. |
| Aug 12, 10:50 AM CDT | FLASH FLOOD | 1 Nne Saint Louis, MO | SOCIAL MEDIA: MULTIPLE VEHICLES AND MOTORISTS STRANDED NEAR THE INTERSECTION OF DELMAR BLVD. AND VANDEVENTER ROAD. |
| Aug 12, 10:50 AM CDT | FLASH FLOOD | 3 Ene Saint Louis, MO | TWO LANES OF I-70 WESTBOUND AT MADISON STREET FLOODED. |
| Aug 12, 11:32 AM CDT | HEAVY RAIN 1.35 | 2 Ese Clayton, MO | I-64 AT TAMM AVENUE HAD 1.35 INCHES IN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WGUS53 KLSX 121519
FFWLSX
ILC119-163-MOC189-510-122115-
/O.NEW.KLSX.FF.W.0060.200812T1519Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1019 AM CDT Wed Aug 12 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southwestern Madison County in southwestern Illinois...
Northwestern St. Clair County in southwestern Illinois...
St. Louis City in east central Missouri...
Eastern St. Louis County in east central Missouri...
* Until 415 PM CDT.
* At 1018 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen from 0915 to 1015 AM. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
St. Louis, Florissant, Belleville, University City, Granite City,
East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
Groves, Ferguson, Fairview Heights, Overland, Clayton, Cahokia,
Jennings, Swansea, Glen Carbon, Crestwood and Bellefontaine
Neighbors.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
3848 9039 3882 9035 3877 8998
FLASH FLOOD...RADAR INDICATED
$$
MRM3 follow-up statements
494
WGUS73 KLSX 121532
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1032 AM CDT Wed Aug 12 2020
ILC119-163-MOC189-510-122115-
/O.CON.KLSX.FF.W.0060.000000T0000Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
1032 AM CDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND EASTERN ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY...
At 1031 AM CDT, an NWS employee reported thunderstorms producing
heavy rain in Saint Louis City. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...NWS employee.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
St. Louis, Florissant, Belleville, University City, Granite City,
East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
Groves, Ferguson, Fairview Heights, Overland, Clayton, Cahokia,
Jennings, Swansea, Glen Carbon, Crestwood and Bellefontaine
Neighbors.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
3848 9039 3882 9035 3877 8998
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
MRM140
WGUS73 KLSX 121600
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1100 AM CDT Wed Aug 12 2020
ILC119-163-MOC189-510-122115-
/O.CON.KLSX.FF.W.0060.000000T0000Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
1100 AM CDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
WEDNESDAY FOR SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES
IN SOUTHWESTERN ILLINOIS AND EASTERN ST. LOUIS COUNTIES IN EAST
CENTRAL MISSOURI AND ST. LOUIS CITY...
At 1057 AM CDT, the public reported thunderstorms producing heavy
rain in Saint Louis City. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Public reported Highway 64/40 flooded at Grand Blvd.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
St. Louis, Florissant, Belleville, University City, Granite City,
East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
Groves, Ferguson, Fairview Heights, Overland, Clayton, Cahokia,
Jennings, Swansea, Glen Carbon, Crestwood and Bellefontaine
Neighbors.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
3848 9039 3882 9035 3877 8998
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
MRM833
WGUS73 KLSX 121947
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
247 PM CDT Wed Aug 12 2020
ILC119-163-MOC189-510-121957-
/O.CAN.KLSX.FF.W.0060.000000T0000Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
247 PM CDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MADISON...NORTHWESTERN
ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND EASTERN ST. LOUIS
COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
3848 9039 3882 9035 3877 8998
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:39 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 6:39 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 639 AM CDT Wed Aug 12 2020 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 314 AM CDT Wed Aug 12 2020 Our weather this period will be controlled by a drifting upper- level low pressure system and stalled front. Early Wednesday morning, the low will track eastward across southern MO and southern IL. Convection will continue to develop on the forward flank of this system and remain primarily confined to areas closer to the low - along and south of the I-70 corridor. As the low slowly pushes eastward, convection will taper off west to east this afternoon into this evening. Similar to what was seen in southwestern MO on Tuesday, convection that does develop may not move quickly, possible leading to localized heavy rainfall. Thanks to stagnant upper-level flow over the mid- Mississippi River Valley, the front that has brought our weather the last few days will remain in place roughly across the northeastern portion of the CWA. Low-level moisture pooling along this feature will lead to cloud cover that will help keep temperatures subdued in the mid- to upper-80s. However, in return, humidity will be on the uncomfortable side. Thursday will be fairly similar in terms of convection and temperatures. The low will have only moved to be positioned just to the southeast of the CWA, which will bring another chance of convection to far southeastern MO and southern IL. Another potential player for our weather on Thursday is a weak disturbance moving into MO during the afternoon, possibly bringing with it the chance of convection primarily across central MO. Guidance generally has a lack of deeper moisture across central MO and now has the disturbance remaining west of the CWA compared to previous model runs, so I have confidence to forgo having rain chances associated with this feature. As for temperatures, the front remains roughly in the same place as it will be on Wednesday, so I anticipate afternoon highs to be similar to what will be experienced on Wednesday as well. Elmore .LONG TERM... (Thursday Night through Tuesday) Issued at 314 AM CDT Wed Aug 12 2020 The upper level low will continue to ooze to the southeast of the region through Friday keeping our region on the northwest flank of the deeper moisture. Meanwhile forecast guidance is in reasonable consensus bringing a shortwave into the region on Thursday night and Friday, enhancing the cyclonic flow associated with the upper low. This combination of weak lift and moisture will likely be enough to support at least isolated showers and storms during peak heating, through deterministic GFS/NAM/ECMWF are conspicuously dry on Thursday night and Friday. That said, several GEFS/EPS members do show some light QPF across the region, with most members focusing precip chances toward southeast MO and southern IL, so have kept chance/slight chance PoPs going on Friday afternoon. As we move into the weekend and next week, guidance consensus is in strong consensus with an upper level ridge building into the southwestern CONUS while a trough digs into the Great Lakes and eventually the eastern CONUS. The trough is expected to bring a cold front through the mid-Mississippi Valley, likely on Sunday. Prior to the frontal passage, guidance is largely devoid of notable forcing across our region and blended guidance has come in largely dry. The caveat to this dry forecast is that with northwest flow in place across the region, it's certainly possible the a subtle shortwave currently unresolved by the models ripples through the region. The frontal passage on Sunday is likely to bring showers and storms to the region before high pressure builds in, resulting in a dry start to the work week. Regarding temperatures, between on-and-off precip chances and the inability for low level flow to turn southerly, heat never really get a chance to build back into the region, keeping temperatures around seasonal normals through Saturday. After the front moves through, ensemble guidance is currently indicating that we may move back into a period of below normal temperatures. BSH && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 637 AM CDT Wed Aug 12 2020 To start the period, a stationary front is currently positioned across northeastern MO and west-central and southern IL. Along this front, low-level moisture is pooling and producing fog and low stratus. Guidance has recently been more robust with having stratus continuing to build and hang on through the morning. This will impact KUIN and most likely the St. Louis metro terminals, including KSTL. Confidence in this stratus at the metro terminals is not as high, as guidance has these terminals on the edge of lower stratus. Visibilities and ceilings will improve for all terminals as the morning progresses. Through the entire period, a low pressure system will be passing through southern MO and southern IL. Convection associated with this system is expected to be confined to the St. Louis metro southward into southeastern MO and southern IL. The scattered to isolated nature of this activity gives low confidence in impact to terminals, so have forgone mention of thunder in TAFs until confidence increases. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 12, 3:34 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 334 AM CDT Wed Aug 12 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130845- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 334 AM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms this morning through this evening, mainly along and south of Interstate 70. While the severe threat from any storms will be low, the slow movement of the storms that is anticipated will allow for localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms across parts of the area each day through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts greater than 1 inch. Elmore
In the hours before
Local storm report, Aug 12, 10:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN LEBANON 38.60N 89.82W
08/12/2020 E2.10 INCH ST. CLAIR IL AMATEUR RADIO
&&
MRMLocal storm report, Aug 12, 10:02 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 AM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HEAVY RAIN LEBANON 38.60N 89.81W
08/12/2020 E1.50 INCH ST. CLAIR IL AMATEUR RADIO
&&
MRMLocal storm report, Aug 12, 10:07 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 AM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HEAVY RAIN 2 ESE BELLEVILLE 38.51N 89.97W
08/12/2020 M1.62 INCH ST. CLAIR IL AWOS
OVER ONE HOUR.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:41 AM CDT | Flash Flood Warning | LSX | Madison, Saint Clair | 5 hr |
| Aug 12, 11:18 AM CDT | Flash Flood Warning | LSX | Monroe, Randolph, Saint Clair | 3 hr |
| Aug 12, 11:47 AM CDT | Flash Flood Warning | LSX | Clinton, Randolph, Saint Clair, Washington | 6 hr |
| Aug 12, 2:57 PM CDT | Areal Flood Warning | LSX | Saint Clair | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.